Capecitabine-induced Toxicity: An Outcome Study into Drug SafetyJanneke Baan1, Monique MEM Bos2*, Savita U Gonesh-Kisoensingh3, Iwan A Meynaar4, Jelmer Alsma5, Erik Meijer6 and Arnold GVulto7
- *Corresponding Author:
- Monique MEM Bos
Reinier de Graaf Group of Hospitals
Reinier de Graaf weg 3-11, 2625 AD Delft, The Netherlands
E-mail: [email protected]
Received date January 16, 2014; Accepted date February 25, 2014; Published date March 05, 2014
Citation: Baan J, Bos MMEM, Gonesh-Kisoensingh SU, Meynaar IA, Alsma J, et al. (2014) Capecitabine-induced Toxicity: An Outcome Study into Drug Safety. J Integr Oncol 3:113. doi:10.4172/2329-6771.1000113
Copyright: © 2014 Baan J, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: The use of capecitabine has risen exponentially in the Netherlands since 2001. Clinical trials describe a mild toxicity profile. Because circumstances in daily clinical practice can differ a lot from clinical trial setting, we performed this retrospective analysis in a large community hospital to verify toxicity in a clinical situation.
Methods: A retrospective cohort study was conducted in patients with malignancies of the gastrointestinal tract or breast treated with capecitabine in the period of January 2007 to January 2009. Primary study endpoint was the incidence and severity of capecitabine-induced toxicity in daily clinical practice. Secondary endpoint concerned determination of risk factors for toxicity due to capecitabine.
Results: Of 281 patients 92% experienced some degree of toxicity. Grade 3-4 toxicity occurred in 30% of patients receiving monotherapy and in 47% with combination therapy. This was in accordance with the literature. Type of toxicity varied, but gastro intestinal symptoms and hand foot syndrome were most commonly found. Risk of toxicity increased with increasing age, independently of creatinine clearance.
Conclusions: Therapy with capecitabine monotherapy or capecitabine containing regiments in daily clinical practice is accompanied by considerable toxicity, but frequency and severity are consistent with published clinical trials. More toxicity can be expected with increasing age.